Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 232, NWS Dodge City, KS

June 30, 1999Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 1999, 9:41 PM MDT for Hamilton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1999, 9:41 PM MDT (03:41 UTC)
Expired
Jun 30, 1999, 10:30 PM MDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 010342 RRA
SVRDDC
KSC075-010430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 PM CDT (941 PM MDT) WED JUN 30 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1030 PM MDT (1130 PM CDT)

* AT 941 PM MDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 17 MILES NORTH OF SYRACUSE... MOVING SOUTHEAST AT 45
  MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHERN HAMILTON COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP TO 1
INCH IN DIAMETER.  IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY
SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

$$

SLEIGHTER/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:37 PM MDT, 7 hours 4 minutes earlier.

Area forecast discussion, Jun 30, 2:37 PM MDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT TUE JUN 29 1999

FCST CHALLENGE CONTS TO BE CHC FOR TSTMS AND TEMPS.

RUNNING A BIT LATE DUE TO ONGOING SVR WX.  RECURRING TSTMS OVER THE
NRN PTNS OF THE CWA TODAY IN AREA OF UNDER AREA OF STG UPPER LVL
DIFFLUENCE.  WK RIPPLES IN NW FLOW ALOFT HELPING SET OFF THE
CONVECTION ERLYR THS MRNG.  ANOTHER WK S/W ANLYZD OVR WYO THIS MRNG
APPRS TO BE HELPING FIRE NEXT ROUND OF STRMS OVR ERN COLO/NWRN KS
TAFTN.  LOW LVL EAST WEST BNDRY ALSO HELPING TO FOCUS THE STORMS
ACRSS THE CNTRL PTN OF THE CWA.

MODELS SHOW A SIMILAR PATTERN TO YDA IN KEEPING WNW/ESE ORIENTED
UPPR LVL JET FRM PAC NW INTO THE CENT PLAINS INTO THU AND THEN FCST
UPPER FLOW TO BECOME MORE ZONAL AND THE CORE OF THE MAX WINDS ALOFT
SHIFTING A BIT FURTHER NORTH WITH TIME.  THIS FCST WILL BE BASED
SOMEWHAT ON PERSISTANCE FROM PREV PACKAGE.  AS H5 S/W ROLLS OUT
INTO THE PLAINS TNGT. WE SHOULD SEE SFC LOW GET SHUNTED BACK TO THE
SOUTH AGAIN WITH SFC FLOW BECMG NERLY AGAIN TNGT.  THIS AND
MOIST GROUND FROM WHERE THE RAINS FALL SHOULD HELP REGENERATE
SOME MORE LOW CLDNSS AND FOG TNGT.  WILL ADD FOG TO NRN 2/3DS OF THE
CWA TNGT.  ON THU WILL KEEP A MENTION OF MRNG TSTMS IN ALL BUT SRN
PTNS OF CWA AGAIN AS ANOTHER IN SERIES OF WK RIPPLES ALOFT WILL BE
MOVING THROUGH.

WILL CONT TREND OF WARMING THINGS UP A BIT ON FRIDAY DUE TO THE
AFOREMENTIONED NORTHWARD SHIFT OF THE UPPER LVL JET.

NOT MUCH TIME TO LOOK AT THE EXTENDED FORECAST BUT WILL NOT BUY INTO
THE FMR/S IDEA OF WARMING TEMPS UP TO AOA 100 THIS WEEKEND. WITH MOST
OF THE CWA RECEIVING PRECIP OVR THE PAST FEW WEEKS...THINK IT WILL
BE HARD TO HEAT THINGS UP TOO MUCH.  EXCEPTION TO THIS IS THE SWRN
PTNS OF THE CWA WHERE IT HAS BEEN DRY THE PAST FEW WEEKS AND WHERE
TEMPS HAVE BEEN CLIMBING INTO THE 90S MORE FREQUENTLY OF LATE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONxE FORECAST.

DDC 065/084 065/091 068 423
GCK 063/083 064/092 066 423
EHA 064/090 066/097 067 212
LBL 065/085 065/095 067 212
HYS 062/083 064/088 066 423
P28 068/086 070/095 073 323

.DDC...NONE.

GERARD

In the hours before

Special weather statement, Jun 30, 5:02 PM MDT, 4 hours 39 minutes before
KSZ074>076-084>090-010005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED JUN 30 1999

...TORNADO WATCH NUMBER 499 REMAINS IN EFFECT UNTIL 800 PM CDT FOR
THE FOLLOWING KANSAS COUNTIES...

BARBER...COMANCHE...CLARK...MEADE...STANTON...STEVENS...SEWARD...
MORTON...GRANT...HASKELL...

JOHNSON
Special weather statement, Jun 30, 5:02 PM MDT, 4 hours 39 minutes before
KSZ074>076-084>090-010005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED JUN 30 1999

...TORNADO WATCH NUMBER 499 REMAINS IN EFFECT UNTIL 800 PM CDT FOR
THE FOLLOWING KANSAS COUNTIES...

BARBER...COMANCHE...CLARK...MEADE...STANTON...STEVENS...SEWARD...
MORTON...GRANT...HASKELL...

JOHNSON
Special weather statement, Jun 30, 6:58 PM MDT, 2 hours 43 minutes before
KSZ074>076-084>090-010200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT WED JUN 30 1999

...TORNADO WATCH NUMBER 498 HAS EXPIRED AND IS NO LONGER IN EFFECT
FOR THE FOLLOWING KANSAS COUNTIES...

STANTON...STEVENS...GRANT...MORTON...SEWARD...MEADE...CLARK...
COMANCHE...BARBER...

A VERY UNSTABLE ATMOSPHERE OVER THE REGION COUPLED WITH AN UPPER
LEVEL DISTURBANCE MOVING IN FROM THE ROCKIES LATER TONIGHT MAY STILL
LEAD TO SOME RISK FOR SEVERE THUNDERSTORMS AFTER DARK BUT TORNADOES
NO LONGER APPEAR TO BE A POSSIBILITY.

JOHNSON
Special weather statement, Jun 30, 6:58 PM MDT, 2 hours 43 minutes before
KSZ074>076-084>090-010200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT WED JUN 30 1999

...TORNADO WATCH NUMBER 498 HAS EXPIRED AND IS NO LONGER IN EFFECT
FOR THE FOLLOWING KANSAS COUNTIES...

STANTON...STEVENS...GRANT...MORTON...SEWARD...MEADE...CLARK...
COMANCHE...BARBER...

A VERY UNSTABLE ATMOSPHERE OVER THE REGION COUPLED WITH AN UPPER
LEVEL DISTURBANCE MOVING IN FROM THE ROCKIES LATER TONIGHT MAY STILL
LEAD TO SOME RISK FOR SEVERE THUNDERSTORMS AFTER DARK BUT TORNADOES
NO LONGER APPEAR TO BE A POSSIBILITY.

JOHNSON
Special weather statement, Jun 30, 7:02 PM MDT, 2 hours 39 minutes before
KSZ043-061>063-010205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT (701 PM MDT) WED JUN 30 1999

...TORNADO WATCH NUMBER 498 HAS EXPIRED FOR THE FOLLOWING KANSAS
COUNTIES...

HAMILTON...KEARNY...FINNEY...SCOTT...

VERY UNSTABLE CONDITIONS IN THE ATMOSPHERE WILL COUPLE WITH AN UPPER
LEVEL DISTURBANCE MOVING IN FROM THE ROCKIES LATER TONIGHT.  DUE TO
THIS THERE IS STILL A SMALL CHANCE FOR A SEVERE THUNDERSTORM BUT
TORNADOES NO LONGER APPEAR TO BE A POSSIBILITY.

JOHNSON
Special weather statement, Jun 30, 7:03 PM MDT, 2 hours 38 minutes before
KSZ074>076-084>090-010200-

SPECIAL WEATHER STATEMENT  ...CORRECTED WATCH NUMBER...
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT WED JUN 30 1999

...TORNADO WATCH NUMBER 499 HAS EXPIRED AND IS NO LONGER IN EFFECT
FOR THE FOLLOWING KANSAS COUNTIES...

STANTON...STEVENS...GRANT...MORTON...SEWARD...MEADE...CLARK...
COMANCHE...BARBER...

A VERY UNSTABLE ATMOSPHERE OVER THE REGION COUPLED WITH AN UPPER
LEVEL DISTURBANCE MOVING IN FROM THE ROCKIES LATER TONIGHT MAY STILL
LEAD TO SOME RISK FOR SEVERE THUNDERSTORMS AFTER DARK BUT TORNADOES
NO LONGER APPEAR TO BE A POSSIBILITY.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:30 PM MDTSevere Thunderstorm WarningDDCKearny45 min
Jun 30, 9:44 PM MDTSevere Thunderstorm WarningDDCFinney51 min
Jun 30, 10:00 PM MDTSevere Thunderstorm WarningDDCKearny50 min
Jun 30, 10:23 PM MDTSevere Thunderstorm WarningDDCGray47 min
Jun 30, 10:46 PM MDTSevere Thunderstorm WarningDDCFinney49 min
Jun 30, 10:53 PM MDTSevere Thunderstorm WarningDDCKearny17 min
Jun 30, 11:06 PM MDTSevere Thunderstorm WarningDDCLane, Scott49 min
Jun 30, 11:48 PM MDTSevere Thunderstorm WarningDDCLane, Ness47 min
Jul 1, 12:25 AM MDTSevere Thunderstorm WarningDDCKearny50 min
Jul 1, 12:29 AM MDTSevere Thunderstorm WarningDDCNess36 min
Jul 1, 12:51 AM MDTSevere Thunderstorm WarningDDCFinney, Lane, Scott59 min
Jul 1, 12:58 AM MDTSevere Thunderstorm WarningDDCKearny62 min
Jul 1, 1:01 AM MDTSevere Thunderstorm WarningDDCPawnee64 min
Jul 1, 1:25 AM MDTSevere Thunderstorm WarningDDCFinney45 min
Jul 1, 1:28 AM MDTSevere Thunderstorm WarningDDCHamilton47 min
Jul 1, 1:42 AM MDTSevere Thunderstorm WarningDDCNess48 min
Jul 1, 1:53 AM MDTSevere Thunderstorm WarningDDCGray62 min
Jul 1, 2:06 AM MDTSevere Thunderstorm WarningDDCHaskell44 min
Jul 1, 2:13 AM MDTSevere Thunderstorm WarningDDCFinney47 min
Jul 1, 2:21 AM MDTSevere Thunderstorm WarningDDCHamilton, Kearny44 min
Jul 1, 2:32 AM MDTSevere Thunderstorm WarningDDCGrant48 min
Jul 1, 2:44 AM MDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa46 min
Jul 1, 2:54 AM MDTSevere Thunderstorm WarningDDCFord, Gray, Haskell, Meade46 min
Jul 1, 3:02 AM MDTSevere Thunderstorm WarningDDCSeward, Stevens48 min
Jul 1, 3:05 AM MDTSevere Thunderstorm WarningDDCFinney35 min
Jul 1, 3:14 AM MDTSevere Thunderstorm WarningDDCHamilton, Kearny46 min
Jul 1, 3:20 AM MDTSevere Thunderstorm WarningDDCBarber, Comanche45 min
Jul 1, 3:32 AM MDTSevere Thunderstorm WarningDDCFord, Kiowa48 min
Jul 1, 3:40 AM MDTSevere Thunderstorm WarningDDCHamilton, Stanton50 min
Jul 1, 3:47 AM MDTSevere Thunderstorm WarningDDCClark, Ford, Meade48 min
Jul 1, 3:47 AM MDTSevere Thunderstorm WarningDDCGray48 min
Jul 1, 3:52 AM MDTSevere Thunderstorm WarningDDCBarber48 min
Jul 1, 4:09 AM MDTSevere Thunderstorm WarningDDCPratt46 min
Jul 1, 4:09 AM MDTSevere Thunderstorm WarningDDCComanche46 min
Jul 1, 4:19 AM MDTSevere Thunderstorm WarningDDCKiowa36 min
Jul 1, 4:37 AM MDTSevere Thunderstorm WarningDDCBarber48 min
Jul 1, 5:09 AM MDTFlash Flood WarningDDCBarber, Comanche4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.